You are using an older browser version. Please use a supported version for the best MSN experience.

Student Revived With Narcan After Possible Overdose at Wheaton School

NBC Washington D.C. 1/25/2023 Jackie Bensen, News4 Reporter
A student at a high school in Wheaton, Maryland, may have experienced a fentanyl overdose Tuesday afternoon before she was revived with Narcan nasal spray. © Provided by NBC Washington D.C.

A student at a high school in Wheaton, Maryland, may have experienced a fentanyl overdose Tuesday afternoon before she was revived with Narcan nasal spray.

A student at a high school in Wheaton, Maryland, may have experienced a fentanyl overdose Tuesday afternoon before she was revived with Narcan nasal spray.

The student at John F. Kennedy High School was taken to a local hospital, and parents said they are bewildered and frightened by the incident. 

The Montgomery County fire department’s radio transmissions were similar to emergency responses happening nearly every day at high schools and even middle schools in Maryland, Virginia and D.C.

Counterfeit pharmaceutical pills laced with deadly amounts of the fentanyl are being blamed. 

The fire department radio transmissions indicate the student was revived through the use of the  nasal spray Narcan, and that people at the scene were trying to find more. Information on what exactly caused her overdose was not immediately known. 

Our sister station Telemundo 44 spoke with a student who described what she said is the general situation in the school’s bathrooms every day. She asked not to be identified and spoke with the permission of her parents. 

“You will see that every day basically, in every bathroom it’s perc… carts and weed,” she said. 

Montgomery County Public Schools said they keep it in every school, and that they’ve had to use it on students at least three times in recent months.  

Patricia Kapunan, the school system’s medical officer, notes prompt action can, and has, saved lives.    

“The good Samaritan law prevents prosecution for wrongdoing in a case where you are getting assistance for someone you suspect is suffering an overdose,” Kapunan said. 

County officials issued urgent warnings to the community after a student died of a fentanyl overdose two weeks ago.

Parents who spoke to News4 said they’re very worried.

“I’m so scared. My daughter she’s here, every single day. Sometimes she calls me or she sends a message or some videos and says, ‘Mommy, we have another girl overdosing here,” one mother said. 

Another said: “I think this is something we need to dive deeper down into a conversation about for [my son’s] protection.”

Less than a month into the New Year, a number of school systems in the D.C. area have experienced fentanyl overdoses, and even fatalities, among their students.  

AdChoices
AdChoices
image beaconimage beaconimage beacon